Bisphosphonates increase the risk of the development of atrial fibrillation

Bisphosphonates are often the go-to- therapy for osteoporosis, despite recent claims regarding the risk of atypical fractures with prolonged use. Newer agents such as denosumab are certainly breaking onto the scene, but haven’t quite found their place yet. This meta-analysis from CHEST looked at the association between bisphosphonate use and the onset of atrial fibrillation, as well as its complications.

Looking at six observation studies and six randomised trials, there was certainly a statistically significant risk of osteoporosis (between 1.27 and 1.4), but no increase in stroke or cardiovascular mortality. An interesting result and the pathophysiology behind this would be fascinating.

Read more over at CHEST, here.

Source | CHEST

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s